Hypertension, lipids, arrhythmias, and a fond farewell

Peter F. Cohn, MD, Editor-in-Chief

Cardiology Review® Online, June 2008, Volume 25, Issue 6

This issue of Cardiology Review includes an article in the Hypertension section by Dr. Robert H. Fagard, who evaluates the effect of low diastolic blood pressure (BP) on prognosis in older patients with systolic hypertension.

Cardiology Review

This issue of includes an article in the Hypertension section by Dr Robert H. Fagard, who evaluates the effect of low diastolic blood pressure on prognosis in older patients with systolic hypertension. His study is a retrospective review of the Syst-Eur Trial database and includes 4,583 patients. The author cautions against lowering diastolic blood pressure too much. Although these findings are clinically interesting and relevant, there are some unanswered questions; for instance, why was noncardiovascular mortality higher as diastolic blood pressure became lower in both patients with and without coronary artery disease?

The Lipids feature discusses the clinical significance of high-density lipoprotein (HDL) cholesterol in patients with low low-density lipoprotein (LDL) cholesterol levels. Dr Emil M. deGomaand associates enrolled over 4,000 patients, who were divided into four HDL quartiles, ranging from a mean low of 28 mg/dL to a mean high of 63 mg/dL. Although all patients had LDL cholesterol levels below 60 mg/dL, the inverse relationship between HDL cholesterol and cardiac events persisted: the higher the HDL cholesterol quartile, the fewer cardiac events. Dr Ira J. Goldbergcomments on these findings, highlighting a vegetarian paradox.

This month’s In the Heart of Women section features an article by Dr Mathew R. Reynoldsand associates, who assess possible sex differences in the relationship between amiodarone use and the need for permanent pacing in patients with atrial fibrillation. In their study of 1,005 patients, the authors found that when amiodarone use caused bradycardia requiring pacemaker implantation, this tendency was significantly greater in women than in men. The clinical implications of the findings are discussed by Dr Stephen C. Vlay.

Our final article is an original report in the Arrythmias category by Dr Apurva B. Shahand colleagues. The authors outline an unusual presentation of syncope from ventricular tachycardia secondary to methadone use and serve to remind us that drug-induced torsade de pointes may be a growing problem, especially with the increasing use of methadone in the primary care setting.

Cardiology Review

Finally, this issue of is a special one for me because it’s my last as editor-in-chief. After 24 years at the helm of the publication as the founding editor-in-chief, and working with four different publishing companies, I will be stepping down to assume the role of editor-in-chief emeritus. I will continue to write occasional columns and commentaries for my successor, Dr Debabrata Mukherjee of the University of Kentucky. The July issue will be his inaugural one and I wish him the best in keeping the journal lively and timely as it continues to help physicians “bridge the gap between research and practice.”

—Peter F. Cohn